Texas, 2022

Hail in Texas, May 4, 2022

May 4, 2022 · NWS MAF · 1 event in 1 county or zone

An upper level trough was centered over Colorado. A dryline was across the Permian Basin and the Lower Trans Pecos with high moisture to the east of this feature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was centered over Colorado. A dryline was across the Permian Basin and the Lower Trans Pecos with high moisture to the east of this feature. High wind shear was across West Texas and instability was fairly high. An upper level disturbance had moved over the area which resulted in additional lift. These conditions resulted in a thunderstorm that produced large hail across the Western Low Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 4, 5:34 PM CST, 12 minutes earlier.

Area forecast discussion, May 4, 5:34 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
634 PM CDT Wed May 4 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Wed May 4 2022

VFR conditions are expected to prevail the next 24 hours. While
storms this evening will largely remain to the east of area
terminals, there is potential for storms tonight along a cold
front to impact MAF, mainly in the 09Z-12Z time frame. However,
uncertainty and low probability preclude mention at this time.
Also, just prior to the front, there may be a brief window for
MVFR ceilings at MAF, thus trends will need to be monitored over
the next several hours and amendments made if needed. S/SE winds
may be elevated/intermittently gusty at MAF/INK/PEQ/FST this
evening, with SW winds expected to continue at CNM/HOB. Winds
will gradually shift to the N/NW at all terminals late tonight
into Thursday morning as a cold front moves through the region.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 152 PM CDT Wed May 4 2022

An upper level trough is centered over Colorado with southwest upper
winds over West Texas and Southeast New Mexico. A dryline is across
the Permian Basin and Lower Trans Pecos with dewpoints mostly in the
60s east of the dryline. CAPE values east of the dryline this
afternoon are expected to be 3000+ J/kg and 0 to 6 km shear is
expected to be 40 to 50 kts. Mid-level lapse rates will be fairly
high and there will be enhanced lift from a shortwave moving over
the area. Severe thunderstorms will be possible this afternoon and
evening given these conditions with large hail, damaging winds, and
an isolated tornado being the main threats. Temperatures today are
expected to warm up into mostly the 80s and 90s. Temperatures
tonight will generally range from the 40s across portions of
Southeast New Mexico, far NW Permian Basin, and higher elevations of
the mountains to the 70s along the Big Bend.

The previously mentioned upper trough will move eastward over the
plains states on Thursday. A cold front associated with this trough
will move into West Texas and Southeast New Mexico tonight/Thursday
morning. This front will result in high temperatures mostly in the
80s across the area on Thursday. Some rain/storms will be possible
across the far eastern Permian Basin and the Lower Trans Pecos
Thursday morning. Temperatures Thursday night will range from the
40s to near 70 degrees.

&&

.LONG TERM...
(Friday through  Tuesday)
Issued at 152 PM CDT Wed May 4 2022

On Friday the upper low will be moving across the MS River Valley
with nothing but high pressure to the west.  The next upper trough
will move ashore the West Coast Saturday. As this trough moves east
it will be reinforced by a secondary trough Sunday resulting in a
broad trough extending from the Northern Plains back to the Pacific.
The result of this will be to displace the ridge eastward to the MS
Valley. The trough will dig down across the West Coast Monday and
Tuesday reaching Srn CA and AZ by late Wednesday.

Much warmer Friday with readings climbing into the 90s and even
warmer on Saturday with widespread 100s across the Permian Basin,
Trans Pecos, and along the Rio Grande. Should stay below record
highs for the 7th but MAF could get within a couple of degrees.
Rio Grande Village may top 110 degrees on Saturday. As the ridge
moves off temperatures will slowly drop next week.

As far as rain there is a slight chance in the next Tuesday and
Wednesday with the approach of the upper trough.

&&

.FIRE WEATHER...
Issued at 152 PM CDT Wed May 4 2022

Red Flag warning for the west today as windy and very dry conditions
with RH down into the single digits expected west of the dryline.
RFTI will be 5 or greater along with a gusty west to southwest
wind. Thunderstorms are possible east of the dryline along the
eastern edge of the Permian Basin and Lower Trans Pecos, errattic
and gusty wind near any storm. A cold front late tonight/early
Thursday with a N wind should make it a down fire wx day tomorrow,
could see a Fire Danger Statement being needed for the Guadalupes
and adjacent plains. However temps rapidly warm on Friday into
the 90s with Saturday expecting widespread 100s. May need a watch
for the west Friday as definitely will be very warm and very dry
but needed 20ft wind may be lacking. The next big fire wx day
looks to be Saturday as temperatures climb into the 100s and
single digit RH expected areawide.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               58  85  57  98 /  30  10   0   0
Carlsbad                 51  87  53  98 /   0   0   0   0
Dryden                   66  91  63 103 /  20  10   0   0
Fort Stockton            59  88  60  98 /  10   0   0   0
Guadalupe Pass           54  80  59  90 /   0   0   0   0
Hobbs                    49  84  51  94 /  10   0   0   0
Marfa                    47  84  47  92 /   0   0   0   0
Midland Intl Airport     58  86  57  98 /  20   0   0   0
Odessa                   59  86  59  97 /  20   0   0   0
Wink                     54  89  51  99 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Loving-Marfa Plateau-
     Reeves County Plains-Van Horn and Highway 54 Corridor.

NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

&&

SHORT TERM...80
LONG TERM....72
AVIATION...84
Hazardous weather outlook, May 4, 12:48 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
148 PM CDT Wed May 4 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
148 PM CDT Wed May 4 2022 /1248 PM MDT Wed May 4 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening, mainly over the Eastern Permian Basin and Lower Trans Pecos.
Some of these storms could become severe and produce large hail,
damaging wind, and isolated tornadoes.

A Red Flag Warning is in effect through early this evening from
Southeast New Mexico south to lower the Marfa Plateau.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical fire weather conditions are possible across much of the area
Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and evening
east of a Gail to Fort Stockton line.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 4, 1:35 PM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
235 PM CDT Wed May 4 2022

TXZ075-082-042015-
Pecos TX-Terrell TX-
235 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of east central Pecos
and north central Terrell Counties through 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 29
miles southeast of Fort Stockton, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Pecos
and north central Terrell Counties.

This includes Interstate 10 between mile markers 299 and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

&&

LAT...LON 3048 10257 3076 10260 3092 10217 3051 10207
TIME...MOT...LOC 1935Z 255DEG 11KT 3062 10251

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

80
Special weather statement, May 4, 2:30 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT Wed May 4 2022

TXZ075-042115-
Pecos TX-
330 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of central Pecos County
through 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Fort Stockton, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bakersfield.

This includes Interstate 10 between mile markers 282 and 297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

&&

LAT...LON 3045 10271 3058 10287 3102 10233 3068 10217
TIME...MOT...LOC 2030Z 231DEG 31KT 3062 10267

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, May 4, 4:01 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
501 PM CDT Wed May 4 2022

TXZ082-042245-
Terrell TX-
501 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of southeastern Terrell
County through 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Dryden, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

&&

LAT...LON 2981 10181 2979 10182 2981 10185 2980 10187
      2980 10191 2978 10193 2980 10194 2980 10196
      2982 10197 2980 10199 2980 10204 2979 10205
      2980 10214 3030 10187 3024 10176 2978 10176
      2978 10181
TIME...MOT...LOC 2200Z 210DEG 34KT 2979 10204

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, May 4, 5:36 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
636 PM CDT Wed May 4 2022

TXZ048-053-050015-
Mitchell TX-Scurry TX-
636 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of southeastern Scurry
and northeastern Mitchell Counties through 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm over
Colorado City, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colorado City, Loraine, Colorado City Airport, Inadale, Lake Colorado
City, Champion Creek Reservoir, Lake Colorado City State Park,
Westbrook and Buford.

This includes Interstate 20 between mile markers 207 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.

&&

LAT...LON 3220 10101 3247 10102 3255 10092 3259 10066
      3229 10066
TIME...MOT...LOC 2335Z 216DEG 15KT 3240 10088

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

24
Special weather statement, May 4, 5:38 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
638 PM CDT Wed May 4 2022

TXZ048-050030-
Scurry TX-
638 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of southeastern Scurry
County through 730 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Snyder, Dunn, Winston Field and Hermleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.

&&

LAT...LON 3253 10091 3270 10098 3290 10066 3259 10066
TIME...MOT...LOC 2337Z 235DEG 26KT 3266 10082

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

24
Special weather statement, May 4, 5:40 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
640 PM CDT Wed May 4 2022

TXZ075-082-050030-
Pecos TX-Terrell TX-
640 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of east central Pecos
and north central Terrell Counties through 730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 29
miles southeast of Fort Stockton, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheffield, Iraan, Iraan Municipal Airport and Bakersfield.

This includes Interstate 10 between mile markers 292 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

&&

LAT...LON 3043 10257 3058 10276 3092 10234 3097 10196
      3091 10188 3089 10189 3086 10185 3080 10183
      3076 10184 3075 10182 3070 10181 3068 10178
      3066 10177
TIME...MOT...LOC 2340Z 225DEG 10KT 3055 10259

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

88

The radar

The Lubbock radar (KLBB), 143 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scurry

When
May 4, 5:46 PM CST to 5:51 PM CST
Where
Scurry County, 3.93 mi E of Cemetary
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.678, -100.813

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021893.